MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER; BALLOON CATHETER

SHOCKWAVE MEDICAL, INC PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER; BALLOON CATHETER
Model Number FG62868-7060
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Peripheral Vascular Disease (2002)
Date of Event 12/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complaint device was returned to the manufacturer's facility and was physically inspected.The distal portion of the balloon was confirmed to be missing.The rest of the catheter components were found to be intact.A review of the manufacturing and test documentation does not reveal any issues with the manufacturing of the device.The device passed all of swmi's acceptance criteria prior to shipping.Per the information provided by the shockwave rep, the physician was pleased with the outcome and was not overly concerned with the device separation.The physician felt that this is not a unique risk to shockwave and indicated that this could have happened with any therapeutic device in an extremely stenotic artery.The patient had no distal pulse at the beginning of the procedure, but had bounding pulse at the completion of the procedure.The vessel appeared to have opened completely post-ivl.Based on the physical inspection of the device, a review of manufacturing documentation and the physician's narrative, it is determined that the separation of material is attributed to the procedural risk in an extremely stenotic artery.
 
Event or Problem Description
Based on information provided, the patient had distal occlusive disease, calcified aorta and calcified bilateral iliac.Endarterectomy was performed on one peripheral section.The right iliac was treated with swmi 7.0 ivl device using a 7fr, 23 cm sheath.150 pulses were delivered at 4 atm, post-ivl dilation to 6 atm and then to 8atm when the balloon burst.When the ivl catheter was removed, the distal portion of the balloon was missing.A self-expanding stent was placed and the physician believes that the stent had pinned the separated balloon portion against the iliac walls.The stent placement was pre-planned and the physician did not consider the stent placement as additional intervention.The patient had no distal pulse at the beginning of the procedure, but had bounding pulse at the completion of the procedure.The vessel appeared to have opened completely post-ivl.Physician was pleased with the outcome and was not overly concerned with the device separation.The physician felt that this is not a unique risk to shockwave and indicated that this could have happened with any therapeutic device in an extremely stenotic artery.

Brand Name
PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
BALLOON CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC
5403 betsy ross drive
santa clara CA 95054
MDR Report Key9565959
Report Number3015053858-2020-00001
Device Sequence Number2196829
Product Code PPN
UDI-Device IdentifierM732LPBC7060DX1
UDI-PublicM732LPBC7060DX1
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K180958
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 12/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model NumberFG62868-7060
Device Lot NumberP191009D
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2019
Initial Report FDA Received Date01/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR